Three children who developed acute liver failure while taking carbmazepine are reported from the Department of Child Health, King’s College Hospital, Denmark Hill, London, England. A girl aged 11 developed a severe maculopapular rash, intermittent fever, arthralgia, anemia, and vomiting four weeks after starting carbamazepine. The blood concentration was 32 mcmol/1 (therapeutic range 16-50). She developed jaundice two weeks later and on admission six days later she had a generalized exfoliative rash, periorbital edema, generalized lymphadenopathy, and hepatomegaly. Her platelets and differential white count were normal. Concentrations of IgG, IgM, and IgE were increased. Liver biopsy showed acute hepatitis. Steroid treatment with prednisolone (0.7 mg/kg/24 hours) caused a dramatic symptomatic and biochemical improvement. She was discharged one week later after complete recovery and prednisolone was stopped after 18 days. The second child, aged 7, again presented with fever, generalized maculopapular rash, arthralgia, and lymphadenopathy four weeks after starting carbamazepine. She developed jaundice, ascites, and generalized edema 17 days later. Total bilirubin concentration was 236 mcmol/1. Hepatic encephalopathy developed four days after admission and the child died of infectious complications three months after a liver transplantation. The third patient, a 3 year old child, had a fulminant hepatic failure due to carbamazepine toxicity which was treated successfully by transplantation. 
COMMENT. The authors identified three previous cases of fatal acute liver failure directly attributable to carbamazepine, one in a child. Four other children with fatal hepatitis while on carbamazepine were also taking several drugs, some being potentially hepatotoxic such as phenytoin. Clinical and laboratory findings in the authors cases suggested an immunoallergic reaction although only one patient improved with steroids. It was suggested that determination of liver function during the first few weeks of treatment and early detection of signs of idiosyncrasy may help detect patients at risk of developing acute liver failure. Two of the three patients had rash preceding the development of jaundice. A warning to the parents to discontinue medication at the first sign of skin rash might be more important than reliance only on serial liver function tests. Two cases of carbamazepine-induced liver failure were reported at the 1989 meeting of the Child Neurology Society (Murphy JV et al). At the recent 42nd annual meeting of the AAN there were two reports of systemic lupus erythromatosis induced by carbamazepine and the manufacturer (Ciba-Geigy) had knowledge of 18 unpublished cases.